Wyoming, 2021Flash Flooding and Hail in Wyoming, July 29 to 30, 2021
July 29 to 30, 2021 · NWS CYS · 4 events in 1 county or zone
Heavy rainfall over portions of the Mullen Burn Scar with estimated rainfall of two to three inches. Subsequent mudslide and debris flow led to a road washout near Highway 230.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall over portions of the Mullen Burn Scar with estimated rainfall of two to three inches. Subsequent mudslide and debris flow led to a road washout near Highway 230. The Woods Landing Resort also had nearby stream rise out of its bank with water on area campgrounds and a few inches of water were reported in the resort kitchen. Strongest storm over the Mullen Burn Scar produced reported penny size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 9:53 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 29, 9:53 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1053 AM MDT Thu Jul 29 2021
.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Thu Jul 29 2021
Latest WV imagery/upper air analysis showed the center of the upper
ridge from eastern CO through KS. Monsoonal moisture was circulating
northward through western CO into all but southeast WY. A front
extended from south central through southeast WY into northern NE.
Winds behind the front were northeasterly and gusty, with dew points
in the mid 50s to lower 60s.
This front is progged to push south of I-80 early this morning. High
temperatures behind the front will be 5-10 degrees cooler than
Wednesday. Moderate easterly winds will provide the setup for
orographic forcing as well as increasing low level moisture. Scattered
convection will develop this afternoon. Thermodynamics will be marginal
for severe storms, with more of a strong wind threat and less of a
hail threat due to long skinny CAPE forecast soundings. Locally heavy
rain will accompany some of showers and storms. Storm motion will be
north to northeast ~25 kt. Precipitable water values will range from
0.8" to 1.3". The Day 1 Excessive Rainfall Outlook (ERO) has a Marginal
risk west of a Cheyenne to Dawes-Box Butte County line. Scattered
showers and thunderstorms will linger into the late evening south of
a Rawlins to Alliance line, and past midnight to the north.
.LONG TERM...(Friday through Wednesday)
Issued at 330 AM MDT Thu Jul 29 2021
Model consensus has the NW-SE oriented upper ridge extending from the
Northern Rockies to the Northern Gulf Coast through the weekend. A
digging upper trough over the Eastern CONUS will amplify the ridge
over the Rockies and High Plains early next week. Precipitable water
(PW) values will remain between 1" and 1.3" Friday through Saturday.
Locally heavy rainfall will be the primary concern, with the Day 2
(Friday/Friday night) ERO placing the Marginal risk along and west
of a line from Douglas to Cheyenne. A Slight risk for excessive rainfall
was introduced over much of Albany, southeast Carbon and far western
Laramie counties. This includes the Mullen Burn Scar where hourly
rainfall rates could exceed an inch. Later shifts may need to consider
a Flash Flood Watch within the Slight risk area.
Most models show PW values decreasing to 0.6" to 1" Sunday through
Monday as some drier air aloft tries to spread south into the CWA. This
should lower the flash flood risk over the burn scars. There will be
a decrease in areal coverage of showers and thunderstorms Tuesday through
Wednesday as the upper ridge builds over the region accompanied by
drier air aloft (PW's lower to 0.4" to 0.75").
High temperatures will cool into the 70s and 80s this weekend, followed
by slight warming early next week with 80s to lower 90s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1050 AM MDT Thu Jul 29 2021
Latest current radar imagery indicates some light convection
pulsing across the north and eastern portions of the CWA.
Expecting mostly VFR to MVFR conditions through the early morning
hours, outside of KCYS currently at IFR. Should see KCYS ceilings
lift to around MVFR conditions over the next few hours.
Otherwise, main concerns still exist with thunderstorm potential
through the late night hours. A fair amount of uncertainty with
these systems as the HiRes models have been fairly inconsistent.
Early runs indicated a decent amount of widespread convection
developing across southeastern Wyoming, and pushing eastward into
the Nebraska Panhandle. However, the most recent runs have backed
off some of the thunderstorm activity west of I-25, and primarily
southward into Colorado, likely due to the cloud deck over the
region. As a result, went ahead and did not update the VCTS in the
TAFS. Will likely need to evaluate later model runs to determine
the exact timing and location of any impacts.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Thu Jul 29 2021
A pattern change toward cooler temperatures and increasing chances for
showers and thunderstorms will commence today and persist through the
weekend as the ridge of high pressure shifts to the southeast. Minimum
humidities the next few days will increase to 25 to 35 percent. Periods
of heavy rain will raise the potential for localized flash flooding,
particularly over the burn scars.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MD
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 29, 2:40 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Thu Jul 29 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>119-300945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
340 AM MDT Thu Jul 29 2021
This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms will develop this afternoon and evening.
There is a marginal risk for isolated strong to severe thunderstorms
producing wind gusts up to 60 mph and hail to the size of pennies.
Locally heavy rain will accompany some of the showers and storms,
which may lead to minor flooding.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Scattered to numerous showers and thunderstorms are forecast Friday
and Saturday. Periods of heavy rain, in excess of an inch per hour,
may lead to flash flooding, particularly over the burn scars.
Shower and thunderstorm coverage will decrease Sunday through early
next week, with less of a threat for locally heavy rainfall.
.Spotter information statement...
Spotter activation will not be required.
Flash Flood, Albany
- When
- July 29, 2:08 PM MST to 5:08 PM MST
- Where
- Albany County, 6.23 mi W of Centennial to 5.12 mi W of Centennial
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -106.260
Spotter reported one inch of rainfall in thirty minutes along with pea size hail.
Hail, Albany
- When
- July 29, 2:10 PM MST
- Where
- Albany County, 0.52 mi W of Centennial
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -106.150
Flash Flood, Albany
- When
- July 29, 4:00 PM MST to 7:00 PM MST
- Where
- Albany County, 1.71 mi WNW of Woods Landing to 1.94 mi WSW of Woods Landing
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -106.040
Heavy rainfall over portions of the Mullen Burn Scar with estimated rainfall of two to three inches. Subsequent mudslide and debris flow led to a road washout near Highway 230. The Woods Landing Resort also had nearby stream rise out of its bank with water on area campgrounds and a few inches of water were reported in the resort kitchen.
Flash Flood, Albany
- When
- July 30, 4:45 PM MST
- Where
- Albany County, 3.12 mi E of Keystone to 3.49 mi S of Keystone
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 41.170, -106.200
Received video from Wyoming Game and Fish Biologist of flash flooding along Lake Creek in the Mullen Burn Scar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 29 to 30, 20211 death · $2.0 million · 53 kt wind · 6 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021EF3 · 15 events
- Tornadoes and Hail in Ohio, July 29, 2021$1.3 million · EF2 · 12 events
- Debris Flows and Hail in Colorado, July 29, 2021$126 million · 1.5 in hail · 3 events
- Tornadoes and Hail in New Jersey, July 29, 20218 injured · EF2 · 20 events
- Flash Flooding in Arizona, July 29, 2021$40 million · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 29, 20211 death · 1 injured · $7,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Vermont, July 29 to 30, 20211 injured · $4.7 million · 27 events
- Flash Flooding and Debris Flow in Kentucky, July 29 to 30, 2021$2.1 million · 61 kt wind · 31 events
- Flash Flooding in New Hampshire, July 29 to 30, 2021$2.2 million · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021$476,000 · EF1 · 7 events
- Hail and Damaging Winds in Virginia, July 29, 2021$758,000 · 2.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965848, 965845, 965846, 974008.